Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Blacksburg, VA

June 4, 2002Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2002, 3:28 PM EDT for Wythe County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 3:28 PM EDT (19:28 UTC)
Expired
Jun 4, 2002, 4:15 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS51 KRNK 041928
SVRRNK
VAC197-042015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 415 PM EDT.

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF SPEEDWELL...MOVING EAST AT 15
  MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  SPEEDWELL...

<<CALL TO ACTION>>LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY
WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT TUE JUN 4 2002

SHORT RANGE...

PRETTY UNSTABLE AND MOIST ATMOS OVER FA THIS AFTN...THRU THURSDAY.
SEEING SCTD CONVECTION...MAINLY ALG/WEST OF THE BLUE RIDGE LATE THIS
AFTN...INTO THE EVENING. AS WARM FRONT LIFTING FURTHER NORTH/EAST
WILL KEEP ORGANIZED MCS AWAY FROM MY CWA. ANOTHER TYPICAL SUMMER DAY
EXPECTED WEDNESDAY WITH LITTLE IN THE WAY OF UPPER FEATURES...JUST
HEAT AND LOW LEVEL MOISTURE DRIVING DIURNAL ACTIVITY...AND MAINLY
AGAIN WEST OF BLUE RIDGE...BUT WITH LEE TROF...COULD SEE SCTD
THUNDERSTORMS IN THE PIEDMONT AS WELL...SO WILL HAVE A CHANCE THERE
TOO.

FRONT APPROACHING WED NIGHT...AND ARRIVING IN THE WRN PART OF FA
LATE THU MORNING...THEN SWINGING THROUGH IN THE AFTN. EXPECT TO SEE
A LINE OF SHRA/TSRA APPROACHING THE MTNS LATE WED NIGHT...BREAKING
APART SOMEWHAT...THEN REFIRING IN THE AFTN OUT IN THE PIEDMONT.
STILL THINK LIKELY POPS EARLY THURSDAY IN THE WEST...WITH 50 OUT
DURING THE DAY. LINGERING POPS THURSDAY NIGHT IN THE SOUTH AND
EAST...MAINLY UNTIL MIDNIGHT.

EXTENDED...

MODEL TRENDS SHOW HI PRS CONTROLLING OUR WX FRI-SUNDAY...WITH RETURN
FLOW SETTING BACK UP FOR LATE WEEKEND...INTO EARLY NEXT WEEK AHD OF
NEXT FRONT. PLAN ON ADDING CHANCE POPS TO THE WEST MON NIGHT...AND
ENTIRE FA TUESDAY...WITH FNT ARRIVING INTO WRN FA.

PRELIMS
FCSTID = 5
ROA   70  90  70  82 /  20  30  40  50
LYH   66  90  66  84 /  20  30  40  50
DAN   70  92  70  87 /  10  20  30  40
BLF   65  83  65  76 /  30  50  50  60
LWB   61  81  61  75 /  40  50  50  60
BCB   65  85  66  79 /  20  50  40  60
TNB   65  82  63  76 /  30  50  40  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 4, 1:30 PM EDT, 1 hour 58 minutes before
NCZ001-018-041830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORMS ACROSS THE AREA...

THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN...WILL DRIFT SLOWLY NORTHEAST
ACROSS WATAUGA COUNTY THROUGH 2:30 PM. THIS CLUSTER OF STORMS WILL
LIKELY PRODUCE MINOR FLOODING ALONG ROADWAYS AND LOW LYING
AREAS...ESPECIALLY ALONG HIGHWAY 421 WEST OF BOONE.

ANOTHER STRONG THUNDERSTORM WILL MOVE SLOWLY NORTHEAST THROUGH
SOUTHERN ASHE COUNTY...AND LIKELY AFFECT WEST JEFFERSON BY 2:00 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL
APPLIANCES.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:39 PM EDTSevere Thunderstorm WarningRNKGrayson36 min
Jun 4, 3:03 PM EDTSevere Thunderstorm WarningRNKCarroll57 min
Jun 4, 3:15 PM EDTSevere Thunderstorm WarningRNKGrayson30 min
Jun 4, 3:54 PM EDTSevere Thunderstorm WarningRNKBotetourt51 min
Jun 4, 4:24 PM EDTSevere Thunderstorm WarningRNKMontgomery51 min
Jun 4, 4:36 PM EDTSevere Thunderstorm WarningRNKBedford39 min
Jun 4, 4:46 PM EDTSevere Thunderstorm WarningRNKBotetourt29 min
Jun 4, 5:03 PM EDTSevere Thunderstorm WarningRNKRoanoke42 min
Jun 4, 5:16 PM EDTSevere Thunderstorm WarningRNKBedford44 min
Jun 4, 5:28 PM EDTSevere Thunderstorm WarningRNKCraig47 min
Jun 4, 7:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg49 min
Jun 4, 7:58 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg92 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.